The characteristics of therapy-related leukemia and the timing of its development after a primary diagnosis depend on the exposure to specific agents as well as the cumulative dose and dose intensity of the preceding cytotoxic therapy.
In the classic form of therapy-related leukemia that follows treatment with alkylating agents and/or radiation therapy, the blood and bone marrow findings resemble those seen in primary MDS, although the degree of dysgranulopoiesis and dysmegakaryocytopoiesis is typically greater. Fatigue, weakness, and occasionally fever are the most frequent patient complaints. Anemia, often macrocytic, and thrombocytopenia are extremely common, and an increased mean corpuscular volume (MCV) is often the first clue to the diagnosis. Leukopenia may also be present. Dysplastic changes are often observed in all three cell lines (). Mild to marked reticulin fibrosis may be present. Auer rods are rarely seen, and myeloperoxidase and non-specific esterase reactivity are often only weakly expressed.
Characteristic but non-specific cytologic changes are observed in therapy-related myeloid leukemias
Clonal chromosome abnormalities, often of a complex nature, are identified in most cases of classical therapy-related leukemia 1, 3–5, 7, 8
. Loss of part or all of chromosomes 5 and/or 7 are the characteristic findings, and have been reported in over 90% of cases in some series 4
. The most common single abnormality is monosomy 7, followed in frequency by deletion of the long arm of chromosome 5 [del(5q)] and by monosomy 5. These same abnormalities are observed in primary MDS and AML de novo
, especially in older patients and those with occupational exposure to potential carcinogens such as benzene. Alkylating agents vary in their likelihood of causing the development of therapy-related disease (melphalan>cyclophosphamide) 9, 10
, and there is a dose-response relationship between the amount of alkylating agent received and the risk of disease development 1
. This form of t-MDS/t-AML typically occurs within 5–7 years after chemotherapy and/or radiotherapy have been given, and confers a poor prognosis.
Therapy-related leukemia following chemotherapy with topoisomerase II inhibitors is characterized by translocations involving chromosome bands 11q23 or 21q22 11
. Balanced translocations may involve the MLL
gene at chromosome band 11q23, or the PML/RARA
genes in the case of therapy-related acute promyelocytic leukemia. Rearrangements of the core binding factor genes AML1
) at chromosome band 21q22 and CBFB
at chromosome band 16q22, as well as the NUP98
gene at chromosome band 11p15.5 have also been described. In contrast to alkylating agent-associated t-AML, these leukemias are rarely preceded by t-MDS. They occur with a shorter latency, often within 2–3 years of the first cytotoxic therapy and, in some cases, within 12 months. These t-AMLs often present with rapidly progressive leukemia and high white blood cell counts. Although they also have a poor prognosis overall, they are more responsive to initial remission induction chemotherapy.
Additional studies have indicated that patients treated with the nucleoside analog fludarabine are also at risk for t-AML 12
. Of 521 patients treated for chronic lymphocytic lymphoma (CLL) with fludarabine alone or in combination with chlorambucil, six (1.2%) developed t-AML, many of whom also had characteristic abnormalities of chromosomes 5 and 7 13
. In another study, eight of 202 CLL patients (4%) treated with fludarabine, mitoxantrone, and dexamethasone developed t-AML, commonly with abnormalities of chromosome 7, between one and five years after therapy 14
. Another recent report describes a patient with grade 2 follicular lymphoma who was treated with fludarabine, cyclophosphamide, and rituximab who developed t-AML with a chromosomal translocation involving 11q23 40 months after the initial therapy 15
. New compounds for the treatment of CLL include radioimmunotherapeutic agents, such as yttrium-90 ibritumomab tiuxetan and iodine-131 tositumomab, raising concerns about an increased incidence of t-AML after these agents, which add radiation to chemotherapy and might further damage DNA within bone marrow cells. Reassuringly, however, Czuczman and colleagues reported recently that the incidence of t-AML among non-Hodgkin lymphoma patients treated with yttrium-90 ibritumomab tiuxetan was 2.5% at 4.4 years, consistent with the expected incidence of t-AML in a patient population heavily pre-treated with chemotherapy 16
In addition to cancer patients, t-AML has been seen in patients following treatment with immunosuppressive therapies not previously thought to cause DNA damage directly, particularly in patients who have received solid organ transplants 2
. A mechanism for the development of t-AML has been proposed for azathioprine, an immunosuppressant widely used in recipients of organ transplantation, through selection of a mutator phenotype to allow the emergence of AML with abnormalities of chromosomes 5 and 7 2
. Thus, a growing body of work suggests that the use of any compound that could damage DNA directly or suppress the immune system’s ability to detect malignant cells could lead to an increased risk of t-AML.